Harvard Health Letter
7:33 PM EDT, May 9, 2012
Q: I'm in my late 70s and have been getting four cortisone shots a year for the past several years for arthritis in my knee. They really help with the pain, but I've heard that, long-term, there could be bad side effects. Should I be worried?
A: Cortisone is one of the many corticosteroid drugs. The corticosteroids are powerful anti-inflammatories that can relieve pain, but the side effects are a drawback. As pills, they deplete bone and have other systemic effects. Injected cortisone, often combined with lidocaine, a short-acting pain reliever, sometimes clumps into crystals and may worsen pain, not relieve it. Repeated shots can eventually damage skin and other tissues. Small amounts of cortisone injected into a joint can get into the rest of the body and have hormonelike effects that make diabetes harder to control. There's also the slight risk of the shots leading to an infection of the joint.
But it's important to put these problems in perspective. The evidence of adverse effects on bone is from oral corticosteroids, acting throughout the body, not local injections. In fact, cortisone injections may help protect your knee's cartilage and bone by quieting inflammation, which can erode those tissues. The infection risk is real, but it's also pretty remote.
Sometimes, as arthritis worsens, cortisone shots become less effective. If you're staying steady at four shots a year, it's entirely reasonable to keep getting them. If you started to get more, I'd be concerned.
Cortisone only treats symptoms. Knee replacement is major surgery, but people your age who are in good overall health are having it done — and with excellent results.
Donald T. Reilly, M.D., is an orthopedic surgeon at New England Baptist Hospital in Boston.
Distributed by Tribune Media Services
Copyright © 2015 Chicago Tribune Company, LLC